Hail, Pope
- When
- June 2, 11:40 AM CST
- Where
- Pope County, Farwell
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.750, -95.620
A sharp cold front lied across far southern Minnesota during the afternoon of Tuesday, June 2nd. Temperatures ahead of this front rose into the mid to upper 90s with 70s and 80s behind it.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A sharp cold front lied across far southern Minnesota during the afternoon of Tuesday, June 2nd. Temperatures ahead of this front rose into the mid to upper 90s with 70s and 80s behind it. In addition, dew points dropped significantly behind the front across central Minnesota.
During the late morning, and early afternoon, elevated convection developed across central Minnesota and moved eastward but continued to develop on the southwest flank. Numerous hail stones were reported, but most were sub-severe. A few stronger updrafts contributed to a few hail stones as large as golf ball size near Alexandria. As the storms moved farther to the southeast, reports of large hail was observed near Elk River.
By the mid-late afternoon, severe thunderstorms developed along a cold front across far southern Minnesota. Initially, most of the reports were very large hail, south of the Minnesota River, from around Lake Crystal, Garden City, Vernon Center and Good Thunder. There was a measured hail stone of 2.5 inches in diameter near Garden City. There was another measured report of 2.0 inches near Waldorf.
All of the significant wind damage reports were from the areas around New Richland, Waldorf, Hollandale, Myrtle, Albert Lea, Lewisville, and other areas of south central Minnesota due to severe thunderstorm outflow winds. The storms were |highly visible from miles away and dozens of people took pictures and video.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 2, 5:20 AM CST, 6 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 620 AM CDT Tue Jun 2 2020 .UPDATE...For 12Z Aviation discussion below && .SHORT TERM...(Today through Wednesday) Issued at 342 AM CDT Tue Jun 2 2020 Expect another hot day for much of the area, along with a heightened risk for severe storms this afternoon and evening, particularly across southern Minnesota. The surface trough of interest is stretched from south central South Dakota northeast across central Minnesota to Lake Superior early this morning. The two main associated forecast challenges today continue to revolve around how hot we'll get in the warm sector ahead of this feature, and how impactful the associated thunderstorm activity will be. By 18Z, the boundary looks to have shifted to around a Mankato, to Red Wing, to Eau Claire line. Along and south/east of this line, we expect plenty of sunshine to allow temperatures to warm into the low/mid 90s. Moisture pooling ahead of the boundary should support dewpoints in the mid/upper 60s as well. While it will indeed feel hot and sticky, particularly with relatively light winds and plenty of sunshine, heat indices (mid/upper 90s) and WBGT values (83F-84F) look to fall just short of warranting a Heat Advisory. This is even with our current forecast highs/dewpoints being around the 90th percentile of model guidance. Therefore we will not issue any heat headlines, but will continue to message the threat in the HWO and graphics. Now onto the severe thunderstorm potential today. There will be two things in play. The first will be that we expect elevated showers and thunderstorms to move in from the Dakotas across west central MN during the late morning...spreading toward central MN during the early afternoon with support of weak shortwave forcing. Given the elevated nature of this activity, the primary threat will be large hail. By late afternoon (21-22Zish)...attention shifts to the other area of concern...farther south where surface- based convective development is expected. Exactly where this occurs is somewhat uncertain, but at this point the most probable spot looks to be near the Interstate 90 corridor. These storms could be quite feisty given the amount of instability they'll have to work with. The anticipated multi-cell/supercell nature of this activity in southern MN is supported by Hi-res progs, particularly the HRRR and NamNest, which to put it frankly, look daunting by 23Z. Of course this is all conditional on the CAP eroding, but most models support that occurring around/after 22Z. In addition to the large hail potential with these storms, damaging winds would be quite possible, both from supercell storms and later on with potential linear evolution. Given Precipitable water values nearing 2 inches, torrential rainfall could cause some brief hydro issues in isolated locations, but nothing extensive given the transient nature of the storms. The active weather should shift out of the area during the late evening, with clearing skies overnight. Wednesday looks to be a pretty decent summer day, with highs in the low/mid 80s, dewpoints in the 40s/50s, light northwest winds, and mostly sunny skies. .LONG TERM...(Wednesday night through Monday) Issued at 342 AM CDT Tue Jun 2 2020 The start of the extended period will be characterized as a fast west to east flow aloft with a strong storm system moving across southern Canada. A weak frontal boundary Wednesday night will be across the Dakotas with southerly flow ahead of it. By Thursday morning, this front becomes disorganized and instability remains weak for any type of organized convection. Confidence is very low for Thursday and Thursday night forecast as the disorganized front lies somewhere across the Upper Midwest. Not until the southern Canada storm moves east of Minnesota does any type of influx of northwest flow in the boundary layer develop. Therefore, higher percentages of rainfall will likely fluctuate until we have a handle on when this front becomes more organized. Although bulk wind shear values are quite high as the strong west to east flow aloft continues, the amount of instability remains in question. So, severe thunderstorm threat will be conditional with daytime heating. Friday with be the transition to another upper ridge building across the Rockies and into the Northern Plains/Upper Midwest. The EC is much stronger with this ridge compared to the GFS and much more amplified. This stronger amplitude of the EC also plays an important role on precipitation chances over the weekend, especially considering the strength vs. the GFS. Current NBM has likely percentages across central Minnesota Saturday night as the GFS has a large area of precipitation developing. The EC solution keeps the bulk of the precipitation mainly north of MPX CWA. What is more confident is the above normal temperatures which could easily surpass Monday's highs in the low to mid 90s. The center of this ridge begins to move east of Minnesota next week. A very strong and anomalous long wave trough over the western 1/4 of the CONUS will lead to strong southwest flow aloft developing across the plains next week. Another factor that needs to be monitored is the tropical disturbance that is forecast by both the EC/GFS to move into the Gulf of Mexico next weekend, and into the southern plains next week. This will have major impacts for the Upper Midwest in terms of heavy rainfall potential especially considering the orientation of the trough, and if the tropical system becomes entrenched with the long wave trough in the west. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 620 AM CDT Tue Jun 2 2020 VFR conditions with mostly clear skies are expected this morning, and then widespread thunderstorms are expected across central and southern MN this afternoon and early evening. A southwest to northeast oriented line of activity looks to push in from the eastern Dakotas, possibly reaching northern/western sites between 16z and 19Z (KAXN/KSTC), and central/southern sites (KRWF/KMSP/KMKT) between 20Z and 22Z. The eastward extent of the thunderstorms is a bit uncertain, but any activity that holds together would reach WI sites (KRNH/KEAU) after 22Z. Given more warm and humid air in place over southern MN, the storms look to have the potential to be stronger at KRWF and KMKT. Large hail and strong winds are the greatest risks. Additional (supercell) storms may develop late this afternoon ahead of the main line, but those still look to occur south of the TAF sites. MVFR ceilings and MVFR/IFR look the most probable with the storms. KMSP...There's been fairly decent consistency pointing toward the 22Z-02Z time frame as having the highest chance of thunderstorm activity. Large hail cannot be ruled out with this activity, along with strong wind gusts. /OUTLOOK FOR KMSP/ Wed...VFR. Wind NW at 5-10 kts. Thu...VFR. Evening MVFR/TSRA possible. Wind SW at 10 kts bcmg NW at 10-20 kts. FRI...VFR with chance of MVFR/TSRA. Wind NW 10G20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...JLT AVIATION...LS
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 432 AM CDT Tue Jun 2 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 030945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 432 AM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. Severe thunderstorms are possible this afternoon and evening, generally along and south of an Olivia, to Twin Cities metro, to Bloomer Wisconsin line. Large hail and damaging winds are the primary threats. In addition, some storms may produce torrential rain which could lead to isolated flooding issues. The greatest threat for severe storms is from southern Minnesota to west central Wisconsin, or along and south of a New Ulm, to Red Wing, to Eau Claire line, where there is an Enhanced Risk of severe storms. There is also a risk for tornadoes in this area, but it is low. Heat and humidity will remain in place today, with heat indices in the low to mid 90s expected in east central and south central Minnesota and west central Wisconsin. Once the afternoon showers and thunderstorms move in, heat indices will reduce. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms are possible Thursday, and from Saturday night into Monday. There is a marginal risk of severe storms in southern Minnesota on Thursday. Stay tuned to future outlooks for information about the severe weather potential with the weekend thunderstorm activity. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1207 PM CDT Tue Jun 2 2020
MNZ041-021730-
Douglas-
1207 PM CDT Tue Jun 2 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS COUNTY...
At 1206 PM CDT, strong thunderstorms were clustered near Hoffman, or
16 miles west of Alexandria, moving east at 55 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Alexandria, Evansville, Carlos, Brandon, Kensington, Holmes City,
Leaf Valley, Miltona, Garfield, Belle River, Nelson and Alexandria
Airport.
This includes Interstate 94 in Minnesota between mile markers 83 and
115.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4611 9515 4582 9514 4577 9576 4587 9575
4600 9577 4609 9535
TIME...MOT...LOC 1706Z 251DEG 49KT 4590 9572
CEOSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1229 PM CDT Tue Jun 2 2020
MNZ041-042-048-021815-
Pope-Douglas-Todd-
1229 PM CDT Tue Jun 2 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DOUGLAS...
NORTHERN POPE AND SOUTHERN TODD COUNTIES...
At 1229 PM CDT, strong thunderstorms were clustered near Lake Osakis,
or 8 miles southeast of Alexandria, moving east at 65 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Alexandria, Long Prairie, Swanville, Grey Eagle, Lowry, Kensington,
Lake Osakis, Little Sauk, Holmes City, Round Prairie, Garfield and
Villard.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 91 and 120.
U.S. Highway 71 between mile markers 172 and 187.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4590 9464 4577 9465 4578 9513 4568 9515
4567 9576 4593 9576 4601 9465
TIME...MOT...LOC 1729Z 264DEG 57KT 4584 9522
CEOThe Minneapolis radar (KMPX), 189 km away, was scanning. The volume nearest the first event began at 17:40 UTC.
22 hail, 11 thunderstorm wind. Local standard time, as filed.
A social media picture of quarter size hail was noted.
A social media picture of mainly dime to nickel size hail was noted.
A social media picture of quarter size hail was noted.
There was a large swath of very large hail, up to 2.5 inches in diameter, that fell from Lake Crystal, southeast toward Garden City, Rapidan, and Good Thunder. There was also vegetation damage that was associated with the hail.
A large tree was blown down.
There were additional reports of large hail, up to quarter size, that was measured across eastern Blue Earth County. However, there was probably hail much larger based on similar reflectivity that produced up to baseball size hail over the northwest part of Blue Earth County. However, this area had no reports of larger hail stones.
There were several reports of downed large tree branches, some as large as 12 inch in diameter, that fell in conjunction with the large hail stones.
This was a measured wind gust from a storm chaser's wind sensor equipment.
A large tree was blown down at the intersection of 105th and 120th streets.
A large church steeple was blown over, landing in the parking lot.
A large tree was blown down in Albert Lea.
A shed and home were damaged in Hollandale. There was also several power poles blown down around the area.
A large tree was blown down near Myrtle.
A semi truck was overturned east of Albert Lea on County Road 21.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884127, 884128, 884129, 884130, 884131, 884132, 884133, 884134, 884135, 884136, 884137, 884138, 884139, 884140, 884141, 884143, 885623, 885628, 884145, 884146, 885629, 884147, 885631, 885624, 885632, 884148, 885634, 885636, 885637, 885640, 884149, 885625, 885626.